Minnesota, 2015Drought in Minnesota, April 28 to 30, 2015
April 28 to 30, 2015 · NWS DLH · 6 events in 6 counties and zones
Severe drought conditions developed over portions of northeastern Minnesota.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed over portions of northeastern Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 27, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Apr 27, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1225 AM CDT TUE APR 28 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 307 PM CDT MON APR 27 2015
A WEAK COLD FRONT AND SHORTWAVE IN THE NORTHERN PLAINS AND
MANITOBA/NW ONTARIO WILL MOVE THROUGH THE NORTHLAND TONIGHT
AND TUESDAY MORNING. THIS FRONT WILL BRING INCREASING CLOUD
COVER THIS EVENING, WHICH WILL HELP BOLSTER THE OVERNIGHT
TEMPERATURES OVER THE NORTHERN AND WESTERN FORECAST AREA. THERE
WILL ALSO BE INCREASING CHANCES OF LIGHT SHOWERS IN THE WAKE OF
THE PASSING FRONT. LEANED ON A BLEND OF THE MODELS...BUT THE
LATEST BLEND DID DELAY THE TIMING BY ABOUT 3 TO 6 HOURS. OVERNIGHT
LOWS SHOULD RANGE FROM THE 30S OVER NW WISCONSIN AND THE ARROWHEAD
TO THE LOW 40S OVER THE WESTERN FORECAST AREA.
THE NAM/GFS/ECMWF/GEM/GEMREG/WRF MODELS ARE ALL INDICATING THE
SHOWERS WILL BEGIN TO DISSIPATE AS THEY MOVE EAST INTO THE
FORECAST AREA TUESDAY MORNING AND AFTERNOON...SO PCPN CHANCES ARE
LOW FOR ALL BUT THE NW FORECAST AREA. THE ONE MODEL THAT STANDS
OUT IS THE SREF WHICH INDICATES THE POTENTIAL FOR SHOWER
REDEVELOPMENT DURING THE AFTERNOON. THERE SHOULD BE CLEARING SKIES
IN THE AFTERNOON AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION
IN THE WAKE OF THE PASSING COLD FRONT. HIGH TEMPERATURES WILL
PRIMARILY BE IN THE LOW TO MIDDLE 60S.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 307 PM CDT MON APR 27 2015
OVERALL LITTLE CHANGE TO FORECAST OVER THE PAST FEW DAYS. MILD
AND DRY FOR MUCH OF THE WORK WEEK...WITH A CHANCES FOR SHOWERS
OVER THE WEEKEND AS TEMPS CONTINUE TO CLIMB.
WED/THURS...MID-LEVEL RIDGE WILL GRADUALLY MOVE EAST ACROSS THE
NORTHERN PLAINS INTO THE UPPER MIDWEST THROUGH THE LATTER HALF OF
THE WORK WEEK...EVENTUALLY ALLOWING WARM AIR TO ADVECT IN AND
TEMPS TO WARM TO WELL ABOVE NORMAL. AT THE SFC A WARM FRONT WILL
LIFT NORTHEAST ACROSS THE REGION ON THURSDAY. A FEW AFTERNOON
CLOUDS POSSIBLE...BUT GENERALLY SUNNY AND MILD. LAKE BREEZE WILL
BE POSSIBLE WED AND ESPECIALLY THURSDAY...RESULTING IN COOLER
TEMPS BY THE LAKE.
FRI/SAT/SUN...A COLD FRONT WILL MOVE IN FROM THE WEST A MID-LEVEL
TROUGH APPROACHES FROM THE WEST. GENERALLY TEMPS WILL NOT DROP
VERY MUCH BEHIND THE FRONT WITH NEAR-NEUTRAL TEMP ADVECTION IN
PLACE. CHANCE FOR SHOWERS EACH DAY...ON FRIDAY MORE ASSOCIATED
WITH THE COLD FRONTAL PASSAGE WHILE ON SATURDAY/SUNDAY MORE OF
DIURNALLY-DRIVEN CONVECTIVE SCENARIO WITH SHOWERS AND POSSIBLY A
THUNDERSTORM POSSIBLE EACH DAY. BETTER CHANCE FOR STORMS WILL BE
ON SUNDAY DUE TO BETTER QUALITY MOISTURE ALOFT...A SFC HIGH WILL
BE OVER THE SOUTHEAST SAT/SUN ALLOWING MOIST GULF AIR TO MOVE UP
ACROSS THE MID/UPPER MISSISSIPPI VALLEY REGION. HOWEVER...THERE
STILL REMAINS DIFFERENCES IN THE GUIDANCE IN TERMS OF TIMING OF
THE MOISTURE AS WELL AS MID/UPPER LEVEL FORCING FEATURES. OVERALL
DO NOT EXPECT MUCH PRECIPITATION ANY DAY DUE TO DRY AIR IN THE
LOW LEVELS...WITH BEST CHANCE FOR WIDESPREAD RAINFALL LATE SUNDAY
INTO MONDAY. TEMPS WARM...GENERALLY IN THE 60S. APPROACHING 70
INLAND...BUT AS COOL AS THE MID 50S BY LAKE SUPERIOR.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1224 AM CDT TUE APR 28 2015
A FAST MOVING SHORT WAVE WITH SFC COLD FRONT WILL BRING MID LEVEL
CEILINGS A FEW LIGHT SHOWERS OR SPRINKLES ACROSS MUCH OF THE
FORECAST AREA THROUGH TUESDAY. DUE TO THE VERY DRY AIR MASS
CURRENTLY IN PLACE AHEAD OF THE FRONT...VFR CONDITIONS WILL PREVAIL
WITH THE FRONTAL PASSAGE. LIGHT AND VARIABLE WINDS OVERNIGHT WILL
INCREASE OUT OF THE NW AT 10 TO 15 KT TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 38 60 36 56 / 0 0 0 0
INL 33 67 37 69 / 0 0 0 0
BRD 37 69 39 67 / 0 0 0 0
HYR 35 63 34 62 / 0 0 0 0
ASX 36 56 34 56 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...GROCHOCINSKI
LONG TERM...JJM
AVIATION...GRANING
Hazardous weather outlook, Apr 27, 2:08 PM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT MON APR 27 2015
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-282015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
308 PM CDT MON APR 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
LSZ121-140>148-282015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
308 PM CDT MON APR 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GROCHOCINSKI
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Koochiching
- When
- April 28, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Precipitation deficits since September 2014 has led to the development of severe drought conditions (D2) over southern Koochiching county.
Drought, Northern Itasca
- When
- April 28, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Precipitation deficits since September 2014 has led to the development of severe drought conditions (D2) over northwestern Itasca county.
Drought, Northern Cass
- When
- April 28, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Precipitation deficits since September 2014 has led to the development of severe drought conditions (D2) over western Cass county.
Drought, Southern Cass
- When
- April 28, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Precipitation deficits since September 2014 has led to the development of severe drought conditions (D2) over western Cass county.
Drought, Crow Wing
- When
- April 28, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Precipitation deficits since September 2014 has led to the development of severe drought conditions (D2) over extreme southern Crow Wing county.
Drought, Northern St. Louis
- When
- April 28, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Precipitation deficits since September 2014 has led to the development of severe drought conditions (D2) over extreme west central St. Louis county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, April 28, 2015$285,000 · 90 kt wind · 3 events
- Drought in Minnesota, April 28 to 30, 201521 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 201512 events
- Waterspouts in South Atlantic Coastal Waters, April 28, 20153 events
- Hail in Florida, April 28, 20150.88 in hail · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 28, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565111, 565112, 565114, 565115, 565116, 565117.